Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 3, NWS Aberdeen, SD

March 29, 2012Brown County, Edmunds County, McPherson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Mar 29, 2012, 8:11 AM CDT for Brown County, Edmunds County, McPherson County, South Dakota. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 29, 2012, 8:11 AM CDT (13:11 UTC)
Expired
Mar 29, 2012, 8:49 AM CDT
In force
38 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Brown County, SD, Edmunds County, SD, McPherson County, SD

The radar

The Aberdeen radar (KABR), 44 km from the middle of the area, began a volume at 13:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 8:22 AM CDTHAIL 0.55 Nw Wetonka, SDMOSTLY PEA SIZED HAIL - A FEW LARGER STONES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 1.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2012-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2012-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 614 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1306 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
614 m²/s²
0-3 km storm-relative helicity
698 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

705 
WUUS53 KABR 291311
SVRABR
SDC013-045-089-291400-
/O.NEW.KABR.SV.W.0003.120329T1311Z-120329T1400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
811 AM CDT THU MAR 29 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BROWN COUNTY IN NORTHEAST SOUTH DAKOTA...
  EXTREME NORTHEASTERN EDMUNDS COUNTY IN NORTH CENTRAL SOUTH
  DAKOTA...
  EASTERN MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 900 AM CDT

* AT 808 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR LONG LAKE COLONY...OR 17 MILES NORTHEAST OF
  IPSWICH...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SPRING CREEK COLONY AROUND 825 AM CDT...
  FREDERICK AROUND 845 AM CDT...

THIS WARNING INCLUDES HIGHWAY 281 BETWEEN MILE MARKERS 217 AND 228.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4592 9820 4558 9887 4578 9897 4594 9887
TIME...MOT...LOC 1310Z 233DEG 30KT 4566 9883
WIND...HAIL <50MPH 1.00IN

$$
SD
2 follow-up statements
522 
WWUS53 KABR 291335
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
835 AM CDT THU MAR 29 2012

SDC045-089-291344-
/O.CAN.KABR.SV.W.0003.000000T0000Z-120329T1400Z/
MCPHERSON SD-EDMUNDS SD-
835 AM CDT THU MAR 29 2012

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN EDMUNDS
AND EASTERN MCPHERSON COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4592 9820 4570 9864 4593 9865
TIME...MOT...LOC 1334Z 235DEG 34KT 4576 9856

$$

SDC013-291400-
/O.CON.KABR.SV.W.0003.000000T0000Z-120329T1400Z/
BROWN SD-
835 AM CDT THU MAR 29 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
BROWN COUNTY UNTIL 900 AM CDT...

AT 830 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED 5 MILES WEST OF BARNARD...OR 20 MILES NORTH OF
ABERDEEN...MOVING NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  FREDERICK AROUND 840 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4592 9820 4570 9864 4593 9865
TIME...MOT...LOC 1334Z 235DEG 34KT 4576 9856
WIND...HAIL <50MPH 1.00IN

$$
TMT
140 
WWUS53 KABR 291349
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
849 AM CDT THU MAR 29 2012

SDC013-291400-
/O.CAN.KABR.SV.W.0003.000000T0000Z-120329T1400Z/
BROWN SD-
849 AM CDT THU MAR 29 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BROWN COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 4592 9820 4570 9864 4593 9865
TIME...MOT...LOC 1350Z 235DEG 34KT 4584 9838

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 7:39 AM CDT, 32 minutes earlier.

Area forecast discussion, Mar 29, 7:39 AM CDT, 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
739 AM CDT THU MAR 29 2012

.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH SATURDAY

A SHORTWAVE TROF WILL MOVE ACROSS THE REGION TODAY BRINGING SOME
RAIN SHOWERS. INSTABILITY IS LIMITED AT BEST IN LATEST MODEL RUNS
SO CUT BACK ON TSTORMS. WITH STEEP LAPSE RATES STILL
EXPECTED DID LEAVE AN ISOLATED MENTION. TEMPERATURES WILL BE A
LITTLE COOLER IN THE EAST TODAY WITH HIGHS ONLY REACHING INTO THE
UPPER 50S AS CLOUDS ARE EXPECTED TO LINGER WELL INTO THE EVENING.

MORE ZONAL FLOW...A FLATTENED RIDGE...SETS UP BEHIND THE SHORTWAVE
FOR THE REMAINDER OF THE TIME PERIOD. THIS WILL ALLOW WARMER AIR
AND QUIETER WEATHER TO DOMINATE FRIDAY AND SATURDAY. HIGHS WILL
CLIMB TO AROUND 80 BY SATURDAY WITH H85 TEMPS +15 TO +18.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
IN THE OUT PERIODS...THERE IS STILL A SMALL CHANCE OF
PRECIPITATION MAINLY SUNDAY NIGHT INTO MONDAY AS AN AREA OF LOW
PRESSURE LIFTS OUT OF THE ROCKIES AND WORKS ACROSS THE CENTRAL
PLAINS. ONE CAMP OF THOUGHT IN THE MODELS IS TO BRING THIS SYSTEM
OUT WHILE UNDERGOING MID/UPPER LEVEL SHEAR /GFS/...WHILE THE OTHER
MODELS /ECMWF...CANADIAN/ LIFT THE ENERGY OUT ACROSS THE PLAINS
LESS SHEARED WITH MORE UNIMPEDED LIFT/FORCING ACTUALLY WORKING
ACROSS THE CWA. STILL MONITORING. BEYOND MONDAY...THE EXTENDED
APPEARS MAINLY DRY WITH HEIGHT RISES DOMINATING THE PERIOD.

850HPA AND 925HPA THERMAL PROGS IN THE GFS AND ECMWF REVEAL THAT
SATURDAY NIGHT INTO SUNDAY STILL LOOKS TOASTY. THE 00Z SOLUTIONS
OF THE ECMWF AND GFS LOOK VERY SIMILAR NOW WITH FRONTAL TIMING ON
SUNDAY/SUNDAY NIGHT...LEAVING MARKEDLY COOLER AIR IN PLACE OVER
THE CWA MONDAY THROUGH WEDNESDAY.

&&

.AVIATION...
12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS CONTINUE THIS MORNING...ALTHOUGH SCATTERED TO
NUMEROUS COVERAGE OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED ALONG
AND JUST EAST OF THE MISSOURI RIVER. THIS BROKEN LINE OF ELEVATED
CONVECTION IS MOVING OFF TO THE NORTHEAST. CIGS COULD LOWER INTO
THE 3500-5000 FOOT RANGE THIS MORNING WITH RAIN SHOWERS...MAINLY
ACROSS THE EASTERN CWA. VSBYS MAY ALSO BRIEFLY FALL INTO THE MVFR
CATEGORY WITH THE RAIN AT KABR AND KATY. LOOK FOR THE
PRECIPITATION TO COME TO AN END DURING THE AFTERNOON...WITH VFR
CONDITIONS UNDER HIGH CLOUD COVER AND BREEZY NORTHWEST WINDS
PERSISTING THROUGH TONIGHT.

&&

.FIRE WEATHER...
EVERY DAY OF THIS SEVEN DAY PERIOD INCLUDES MIN RH VALUES ALONG
AND WEST OF THE MISSOURI RIVER VALLEY EITHER FLIRTING WITH OR
DROPPING BELOW 20 PERCENT RH. WHILE THE WIND SPEEDS THIS AFTERNOON
WILL BE NORTHWEST AND AROUND 10 TO 20 MPH /WITH SOME OCCASIONALLY
HIGHER GUSTS/...RH VALUES FALL TO MARGINALLY LOW...AT BEST. THE
OTHER FLY IN THE OINTMENT IS POTENTIAL PRECIPITATION DEVELOPING
THIS MORNING OVER THE MISSOURI RIVER VALLEY BEFORE SHIFTING EAST-
NORTHEAST. THIS WOULD ADD SOME ADDITIONAL MOISTURE INTO THE
BOUNDARY LAYER THROUGH THIS AFTERNOON.

FRIDAY...THE MIN RH VALUES APPEAR TO DROP DOWN BELOW 20 PERCENT
ACROSS THE MISSOURI RIVER VALLEY...BUT WIND SPEEDS LOOK TO REMAIN
WAY DOWN...GENERALLY 5 TO 15 MPH. THIS SCENARIO APPEARS TO REPEAT
RIGHT ON THROUGH THE WEEKEND INTO NEXT WEEK. ABOUT THE ONLY OTHER
FORECAST PERIODS WHERE WIND SPEEDS ARE TRULY A CONCERN APPEAR TO
BE SUNDAY AND MONDAY...BUT IN PARTICULAR MONDAY. WILL MONITOR FOR
THE NEED OF A FIRE WEATHER HEADLINE.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...DORN
SHORT TERM...WISE
LONG TERM...DORN
AVIATION...DORN
FIRE...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Mar 29, 3:52 AM CDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
352 AM CDT THU MAR 29 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-300900-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
352 AM CDT THU MAR 29 2012 /252 AM MDT THU MAR 29 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS MORNING NEAR
THE MISSOURI RIVER VALLEY AND MOVE EAST THROUGH THE DAY...ENDING THIS
EVENING IN WEST CENTRAL MINNESOTA.

FIRE DANGER IS VERY HIGH WEST RIVER TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Mar 29, 7:44 AM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
744 AM CDT THU MAR 29 2012

SDZ005-006-291330-
BROWN-MCPHERSON-
744 AM CDT THU MAR 29 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN
MCPHERSON AND NORTHWESTERN BROWN COUNTIES UNTIL 830 AM CDT...

AT 741 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF LONG LAKE...OR 24 MILES
NORTH OF IPSWICH...MOVING NORTHEAST AT 30 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE SPRING CREEK COLONY.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE
EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

DORN

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.